Skip to Main Content
Text size: SmallMediumLargeExtra-Large

Study Finds Possible Association Between Amoxicillin and Enamel Malformation

October 17, 2005

Although the research is still in its earliest stages, some have suggested that amoxicillin, a widely prescribed antibiotic for young children, may be associated with structural abnormalities in developing dental enamel. The possibility has precedent in that tetracyclines and some other antibiotics clearly influence the development of the tooth. As reported in the October issue of the Archives of Pediatrics & Adolescent Medicine, NIDCR grantees and colleagues assessed the possible association among 579 children in the Iowa Fluoride Study. They found 75 percent had received amoxicillin during their first year of life and the number jumped to 91 percent by 32 months. Overall, almost 25 percent had fluorosis on both maxillary central incisors, and the researchers found that amoxicillin use from three to six months "significantly increased" the risk of fluorosis in these teeth. The scientists concluded, "The findings suggest that amoxicillin use in infancy could carry some heretofore undocumented risk to the developing teeth." They stressed, however, that their data are preliminary and further laboratory and clinical studies will be needed to confirm the results.

  

Share This Page

GooglePlusExternal link – please review our disclaimer

LinkedInExternal link – please review our disclaimer

Print

This page last updated: February 26, 2014